Texas, 2020

Hail in Texas, April 22, 2020

April 22, 2020 · NWS AMA · 8 events in 4 counties and zones

Clusters of thunderstorms developed during the early morning hours north of a stationary front within a regime of strong low-level warm advection and upslope flow, ahead of a deepening surface low pressure center and an ejecting mid-level trough. 5 inch range were received from the northern half of the Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Clusters of thunderstorms developed during the early morning hours north of a stationary front within a regime of strong low-level warm advection and upslope flow, ahead of a deepening surface low pressure center and an ejecting mid-level trough. A few reports of hail in the 1 to 1.5 inch range were received from the northern half of the Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 21, 11:40 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 21, 11:40 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1240 AM CDT Wed Apr 22 2020

.AVIATION...
06Z TAF Cycle

VFR conditions are expected at all three TAF sites except in and
near thunderstorms where MVFR and IFR conditions likely. Showers
and thunderstorms will be possible at all three TAF sites between
about 08Z and 12Z Wednesday until around 18Z Wednesday. Southeast
winds at the Amarillo TAF site 5 to 15 knots will become north
and northeast 10 to 20 knots after 12Z Wednesday. Otherwise, the
Dalhart and Guymon TAF sites will have northwest to north and
northeast winds 5 to 15 knots increasing to around 15 to 25 knots
with gusts near 30 knots after 17Z to 19Z Wednesday. Winds will
become extremely erratic and strong with gusts in excess of 40
knots in and near the thunderstorms.

Schneider

&&

.PREV DISCUSSION... /Issued 633 PM CDT Tue Apr 21 2020/

AVIATION...
00Z TAF Cycle

VFR conditions will generally prevail through 00Z Thursday except
in and near thunderstorms at all three TAF sites where MVFR to IFR
conditions are likely. Showers and thunderstorms will impact all
three TAF sites between 00Z and 16Z to 17Z Wednesday. East to
southeast winds 5 to 15 knots will become northwest to north and
northeast 15 to 25 knots with gusts near 25 knots after 08Z to 12Z
Wednesday. Winds will be extremely erratic and strong with gusts
in excess 40 knots in and near thunderstorms.

Schneider

PREV DISCUSSION... /Issued 134 PM CDT Tue Apr 21 2020/

MESOSCALE UPDATE...
.Severe weather expected this afternoon to early Wednesday
morning...

* Synoptic Overview: An upper level low just east of Las Vegas, NV
  is progressing east towards the region. Short wave disturbances
  ahead of this low have been moving across the New Mexico and
  Colorado, which has helped initiate and sustain convective
  activity in southeast Colorado and northeast New Mexico
  (vicinity Raton Mesa). An H3 jet of around 100 kts, with the jet
  exit region pointing towards our northwestern zones, will serve
  as a focal point of upper level lift for this afternoon and
  early evening. Subsidence behind a departing shortwave from this
  morning's activity has helped mix drier dew points to the
  surface in the eastern Panhandles, though that should be
  short-lived before recovering.

* Mesoscale: A weak warm front is draped across the Canadian River
  Valley this afternoon, which is separating temperatures in the
  50s to lower 60s and dew points in the upper 40s to lower 50s
  from a warm and more moist airmass down south. This boundary
  will serve as an area of concern, especially for any storms that
  develop north of it and crosses over. Another feature of note is
  the development of a lee side cyclone in eastern New Mexico
  which will push off towards the east-east northeast as we
  continue into the evening and overnight hours. Finally, an EML
  is evident on the latest mid and lower level water vapor imagery
  which is helping cap the atmosphere throughout most of the
  region and will need aid from lift in order to break through.
  The combination of these features shows that convective activity
  will favor zones near and to the north of the I-40 corridor,
  though the entirety of the combined Panhandles is likely in play
  for thunderstorm activity. Model skew-T output suggests that
  approximately 50 to 70 kts of effective bulk shear will be
  available for any storm capable of sustaining an updraft, with
  approximately 500 to 1000 J/kg of mainly elevated CAPE (a little
  higher if storms become surface based) available for storms out
  west and around 1000 to 2000 J/kg of CAPE for storms out east.
  LCL heights are around 750 to 1000 meters due to the fairly low
  dew point depressions (around 10 to 20 degrees F) across western
  and southwestern portions of the region.

* Threats: All hazards are in play today, though the order of
  likelihood would be hail, winds and then tornadoes. Hail sizes
  could range from quarters to golf ball size in the western and
  northwestern zones, increasing in size to around hen egg to
  tennis ball size in the eastern zones this afternoon and evening
  in the presence of higher CAPE values in the -10 to -30C hail
  growth zone. The wind and tornado threat are conditional on
  storms becoming surface based, with the former possible for
  storms that occur in the warm sector and the latter with any
  storms that can cross/anchor along the frontal boundary. This
  threat transitions to large hail late tonight into early
  Wednesday morning, as all storms are likely to be in a linear
  (and potentially elevated) mode being in the cold sector with
  sizes up to 2 inches possible.

* Timing & Location: The entire region will be under the gun for
  two separate rounds of storms. The first round is already trying
  to form in eastern New Mexico, and will progress towards the
  east and northeast during the afternoon and evening hours.
  Though the most favored areas over which these storms progress
  is in the north, it would not be surprising to see a few
  trailing storms in the southern zones should the cap be broken.
  The initial round of supercells should exit by around sunset
  tonight, before another round forms shortly after midnight in
  Oklahoma Panhandle and northern Texas Panhandles, progressing
  towards the east to east-northeast in the wake of the passing
  upper level disturbance.

* Summary: Thunderstorms, with a few supercells, are expected this
  afternoon and evening. Another round of thunderstorms, some of
  which could be severe, is also possible early Wednesday morning.
  The first round of activity could bring all hazards, with order
  of likelihood being hail, wind and then a tornado. Overnight
  activity would potentially support large hail, with a greatly
  reduced chance for any damaging wind gusts or tornadoes. The
  best chance for such storms favors regions along and to the
  north of the I-40 corridor for both waves of activity.

Bieda

DISCUSSION...Wednesday through Monday Night...

Lingering shower and thunderstorm activity is possible in the
eastern portions of the combined Panhandles through Wednesday
afternoon, with northerly flow behind an exiting low pressure
system. This will aid in keeping day time highs about 10 degrees
cooler than those observed today due to a milder airmass being in
place. After this low exits, the flow turns northwesterly with a
shortwave ridge passing over the region Thursday afternoon and
evening. Drier conditions along with rising heights will help
increase day time highs into the upper 70s and lower 80s with
mostly clear skies. Another shortwave trof should arrive late
Thursday into Friday, helping to kick off another round of showers
and thunderstorms favoring the northern Panhandles. In addition,
daytime highs should be back down into the upper 60s and lower
70s on Friday. A longwave ridge should move into the area on
Saturday and bring a warming trend into early next week. Highs
should gradually increase from the upper 60s/lower 70s on Saturday
to the mid to upper 80s on Monday.

Bieda

AVIATION...Previous Discussion...18Z TAFs...Showers and
thunderstorms, some of which could be severe, is expected at all
terminals during the next 24 hours. Two waves of this activity is
expected, the first expected between 21/20Z thru 22/03Z and
another round AFT 22/05Z. The first round will bring the potential
for damaging wind gusts, hail and even a tornado, while the
second round is firmly focused on the hail potential. Ceilings
will be around 2000 ft AGL or higher, so MVFR restrictions are
quite likely. Winds today will primarily be out of the south to
southeast around 10 to 20 kts, before switching out of the north
behind a frontal boundary AFT 22/13Z around 20 to 25 kts. Shower
and thunderstorm activity will continue after frontal passage
favoring KDHT/KGUY.

Bieda

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/99
Hazardous weather outlook, Apr 21, 8:32 PM CST, 4 hours 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
932 PM CDT Tue Apr 21 2020

OKZ001>003-TXZ001>020-317-221445-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
932 PM CDT Tue Apr 21 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected tonight across
the Texas and Oklahoma Panhandles, favoring the northern and
eastern parts of the region. The strongest storms could become
severe with large hail and strong winds being the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms will be possible going into Wednesday,
and then again Thursday night through Friday across most of the
Oklahoma and Texas Panhandles. Severe storms can't be ruled out
early Wednesday morning in the eastern Panhandles, but otherwise
severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed through tonight.

In the hours before

Local storm report, Apr 21, 7:18 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
818 PM CDT TUE APR 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             10 ENE LORA             35.77N 100.39W
04/21/2020  E1.00 INCH       HEMPHILL           TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER AMA2000258

MJG
Special weather statement, Apr 21, 8:59 PM CST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
959 PM CDT Tue Apr 21 2020

TXZ005-010-220345-
Hemphill TX-Lipscomb TX-
959 PM CDT Tue Apr 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIPSCOMB AND
NORTHERN HEMPHILL COUNTIES UNTIL 1045 PM CDT...

At 959 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Glazier, or 7 miles north of Canadian, moving east at
30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Higgins and Glazier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3596 10044 3608 10045 3623 10000 3591 10000
TIME...MOT...LOC 0259Z 254DEG 28KT 3602 10035

Ferguson
Local storm report, Apr 21, 9:24 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1024 PM CDT TUE APR 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             4 SSW GRUVER            36.21N 101.44W
04/21/2020  E0.75 INCH       HANSFORD           TX   PUBLIC

            REPORT RECEIVED VIA MPING.

0545 PM     HAIL             5 S CONLEN              36.16N 102.24W
04/21/2020  E0.75 INCH       DALLAM             TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED DIME SIZE HAIL ON TWITTER.

0648 PM     HAIL             4 S CANADIAN            35.85N 100.40W
04/21/2020  E1.25 INCH       HEMPHILL           TX   STORM CHASER

            COPIOUS AMOUNTS OF HALF DOLLAR SIZE HAIL REPORTED BY A
            STORM CHASER ON HIGHWAY 60 SOUTH OF CANADIAN.

0655 PM     HAIL             5 S CANADIAN            35.84N 100.40W
04/21/2020  E1.00 INCH       HEMPHILL           TX   STORM CHASER

0731 PM     HAIL             7 SSW LAKE MARVIN       35.79N 100.20W
04/21/2020  E1.00 INCH       HEMPHILL           TX   TRAINED SPOTTER

0749 PM     HAIL             10 S LAKE MARVIN        35.75N 100.16W
04/21/2020  E1.75 INCH       HEMPHILL           TX   STORM CHASER

0803 PM     HAIL             10 ENE LORA             35.77N 100.39W
04/21/2020  E1.00 INCH       HEMPHILL           TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER AMA2000252 AMA2000253 AMA2000254 AMA2000255 AMA2000256
AMA2000257 AMA2000258

Schneider
Special weather statement, Apr 22, 12:31 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Amarillo TX
131 AM CDT Wed Apr 22 2020

TXZ006-011-220700-
Hartley TX-Oldham TX-
131 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM AND
SOUTHEASTERN HARTLEY COUNTIES UNTIL 200 AM CDT...

At 130 AM CDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Adrian, or 21 miles northwest of Vega, moving
northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Channing and Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3595 10217 3550 10217 3522 10280 3557 10299
TIME...MOT...LOC 0630Z 239DEG 31KT 3552 10261

Ferguson

The radar

The Amarillo radar (KAMA), 75 km away, was scanning. The volume nearest the first event began at 07:16 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Hartley

When
April 22, 1:15 AM CST
Where
Hartley County, Channing
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.680, -102.330

A Sheriff Deputy reported quarter size hail in Channing.

Hail, Hutchinson

When
April 22, 2:29 AM CST
Where
Hutchinson County, 2.76 mi N of Fritch
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
35.670, -101.600

Ping pong ball size hail was reported.

Hail, Moore

When
April 22, 2:29 AM CST
Where
Moore County, 12.08 mi NNE of Lake Meredith
Measured
1 in hail
Reported by
Social Media
Coordinates
35.820, -101.620

This hail was observed 10 miles west of Stinnett.

Hail, Hutchinson

When
April 22, 2:35 AM CST
Where
Hutchinson County, 1.32 mi WSW of Borger
Measured
1.5 in hail
Reported by
Public
Coordinates
35.660, -101.400

Ping pong ball size hail was reported.

Hail, Hutchinson

When
April 22, 2:35 AM CST
Where
Hutchinson County, 0.56 mi E of Stinnett
Measured
1 in hail
Reported by
Social Media
Coordinates
35.820, -101.440

One-inch hail was reported in Stinnett.

Hail, Hansford

When
April 22, 3:04 AM CST
Where
Hansford County, 0.69 mi S of Spearman
Measured
0.88 in hail
Reported by
Public
Coordinates
36.190, -101.200

Nickel size hail was reported 1 mile west-southwest of Spearman.

Hail, Hansford

When
April 22, 3:05 AM CST
Where
Hansford County, 0.69 mi S of Spearman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.190, -101.200

Penny size hail was reported 1 mile southwest of Spearman.

Hail, Hansford

When
April 22, 3:06 AM CST
Where
Hansford County, 0.89 mi SE of Spearman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.190, -101.190

Pea to penny size hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878006, 878007, 878009, 878015, 878017, 878022, 878024, 878027.